Summary: Patients with Cushing's syndrome and excess exogenous glucocorticoids have an increased risk for venous thromboembolism, as well as arterial thrombi. The patients are at high risk of thromboembolic events, especially during active disease and even in cases of remission and after surgery in Cushing's syndrome and withdrawal state in glucocorticoid users. We present a case of Cushing's syndrome caused by adrenocorticotropic hormone-secreting lung carcinoid tumor. Our patient developed acute mesenteric ischemia after video-assisted thoracoscopic surgery despite administration of sufficient glucocorticoid and thromboprophylaxis in the perioperative period. In addition, our patient developed hepatic infarction after surgical resection of the intestine. Then, the patient was supported by total parenteral nutrition. Our case report highlights the risk of microthrombi, which occurred in our patient after treatment of ectopic Cushing's syndrome. Guidelines on thromboprophylaxis and/or antiplatelet therapy for Cushing's syndrome are acutely needed.
Learning points: The present case showed acute mesenteric thromboembolism and hepatic infarction after treatment of ectopic Cushing's syndrome.Patients with Cushing's syndrome are at increased risk for thromboembolic events and increased morbidity and mortality.An increase in thromboembolic risk has been observed during active disease, even in cases of remission and postoperatively in Cushing's syndrome.Thromboprophylaxis and antiplatelet therapy should be considered in treatment of glucocorticoid excess or glucocorticoid withdrawal.